Dear Dr. Archer,
My wife has been on Oxycodone and similar drugs for pain. She has been abusing the pills, and instead of 1 to 3 a day, she takes 6 to 8 a day. She also has been on Effexor for six years.
Three days ago she had a psychotic episode with paranoia, memory loss and the inability to speak rationally. She went to the emergency room and all blood work came back okay, even though she had taken Oxycodone. The Effexor had also been taken out of turn; she had taken one or two too many on a couple of occasions.
The doctor said she was suffering from medication induced psychosis. What can or should we do now? She has had one more episode after having two good days.
Your wife is taking more than double the amount of Oxycodone prescribed, meaning she has most likely developed an addiction to the drug. This is probably the cause of what you are describing. Her doctor needs to be informed of this immediately so he can evaluate the situation.
She is not the first and she won't be the last to become addicted to this drug, Greg. Oxycodone is a Schedule II narcotic, meaning it is highly addictive and should be strictly monitored.
Once her doctor is informed of this, he can decide whether she needs to come off the med, if weaning is enough, or perhaps if your wife also needs help via substance abuse treatment.
Also, there is a possibility that something else is going on. You can view the U.S. Department of Health & Human Services’ What Is Substance Abuse Treatment?
booklet, which has a host of information. You will learn that environment, psychological traits and stress all come into play with respect to abusing a drug.
From now on, you will need to be more aware of what your wife takes and how often she takes it. We do not want her to relapse and start the process all over again. Ideally she will enter a safe, brief-as-possible detox period as she is weaned and then return to a healthy, productive life.
Please do not delay. Good luck!